Mississippi, 2010

Damaging Wind in Mississippi, May 28, 2010

May 28, 2010 · NWS LIX · 1 event in 1 county or zone

An isolated severe thunderstorm knocked down a tree during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An isolated severe thunderstorm knocked down a tree during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 28, 7:12 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 28, 7:12 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
812 PM CDT FRI MAY 28 2010

.UPDATE...
.SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS EVENING. AN INFLUX OF MOISTURE
THIS AFTERNOON HAS INCREASED THE INSTABILITY OF THE ATMOSPHERE
BRINGING LIFTED INDEX VALUES FROM -6.3 THIS MORNING TO -7.1 THIS
EVENING. PRECIPITABLE WATER VALUES HAS INCREASED TO 1.69 INCHES.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DIMINISH INTO THE
EVENING HOURS BUT SOME ISOLATED THUNDERSTORMS ARE POSSIBLE. STORM
MOTION AT THIS TIME IS FROM THE NORTH AT 8 KNOTS. A SLIGHT SURFACE
INVERSION REMAINS WHICH WILL PREVENT SIGNIFICANT STORM DEVELOPMENT.

&&

.PREV DISCUSSION... /ISSUED 640 PM CDT FRI MAY 28 2010/

AVIATION...
00Z TAF DISCUSSION...VFR/MVFR. SCATTERED SHOWERS AND THUNDERSTORMS
CONTINUING THROUGHOUT THE FORECAST AREA THIS EVENING. CONVECTION
EXPECTED TO WANE BY 03Z AT AREA AIRPORTS WITH VFR CONDITIONS
PREDOMINATE OVERNIGHT. MVFR VISIBILITY RESTRICTIONS ARE EXPECTED
AT KMCB/KHSA AFTER 11Z DUE TO LIGHT FOG. ACTIVE WEATHER DAY
EXPECTED TOMORROW WITH FAIRLY WIDESPREAD CONVECTION AREAWIDE...AND
HAVE MENTIONED VCTS AT ALL AIRPORTS AFTER 17/18Z AND TEMPO GROUPS
FOR TSRA DURING THE AFTERNOON HOURS. CLOUD BASES ANTICIPATED TO BE
PREDOMINATELY VFR AT 4000-5000 FT WITH MVFR POSSIBLE IN AND NEAR
ANY TS. LIGHT NORTHERLY WINDS ANTICIPATED...WITH A SWITCH TO
SOUTHWESTERLY AT COASTAL AIRPORTS BY SATURDAY AFTERNOON.

SHAMBURGER

PREV DISCUSSION... /ISSUED 310 PM CDT FRI MAY 28 2010/

SYNOPSIS...
WEAK SURFACE RIDGE OVER MISSISSIPPI RIVER VALLEY. UPPER VORT/LOW
CURRENTLY CENTERED NEAR MEMPHIS SINKING SLOWLY SOUTHWARD. ISOLATED
CONVECTION HAS FIRED WITH ALL AREAS SUSCEPTIBLE THIS AFTERNOON.
MOST AREAS OUTSIDE OF PRECIPITATION HAVE REACHED THE LOWER 90S
THIS AFTERNOON WITH DEW POINTS GENERALLY IN THE MIDDLE AND UPPER
60S.

SHORT TERM...
UPPER LOW WILL DROP INTO SOUTHERN MISSISSIPPI SATURDAY...AND
REMAIN THERE INTO MONDAY. THE ASSOCIATED MID LEVEL COLD POOL WILL
ALLOW FOR STEEPER LAPSE RATES...MAKING IT EASIER FOR CONVECTION TO
DEVELOP. EXPECT BETTER AREAL COVERAGE OF CONVECTION DURING THE
AFTERNOON AND EVENING THAN WHAT WE HAVE SEEN THE LAST TWO DAYS.
WILL KEEP POPS IN THE CHANCE RANGE...BUT WOULD NOT BE ABSOLUTELY
SHOCKED TO SEE MORE COVERAGE THAN 50 PERCENT. TEMPERATURES SHOULD
REMAIN AROUND NORMAL THROUGH THE HOLIDAY WEEKEND. 35

LONG TERM...
AFTER UPPER LOW LIFTS OUT...WEAKNESS IN UPPER FLOW REMAINS...WITH
IMPULSES MOVING THROUGH THE AREA FREQUENTLY DURING THE MIDDLE OF
THE WEEK. AREAL COVERAGE OF CONVECTION SHOULD BE REDUCED FROM WHAT
WE SEE OVER THE WEEKEND...BUT NOT ELIMINATED ENTIRELY. WILL HOLD
ON TO LOW END POPS WITH A DIURNAL EMPHASIS. TEMPERATURES WILL BE
NEAR OR SLIGHTLY ABOVE NORMAL. 35

AVIATION...
VFR CONDITIONS WILL PREVAIL EXCEPT NEAR ISOLATED TO SCATTERED
SHRA/TSRA THROUGH THIS EVENING. COVERAGE IS JUST ENOUGH THAT TEMPO
TSRA WILL BE NEEDED IN THE TAFS...AND TIMING WILL BE BASED ON RADAR
AND SHORT TERM FORECAST TRENDS. IT LOOKS LIKE KMSY SHOULD HAVE THE
LATEST THREAT OF TSRA...POSSIBLY HOLDING OFF UNTIL AFTER 22-23Z
DEPENDING ON INTERACTION WITH STORMS OR ANY APPROACHING BOUNDARIES
FROM THE NORTH. CONVECTIVE GUSTS OF 25 TO 30 KNOTS MAINLY FROM THE
NORTH ARE EXPECTED WITH MANY OF THE TSRA. A FEW HOURS OF MVFR DUE TO
VSBY RESTRICTIONS IN LIGHT BR ARE POSSIBLE LATE TONIGHT. 22/TD

MARINE...
A WEAK TROUGH OF LOW PRESSURE WILL PERSIST OVER THE CENTRAL GULF
COAST REGION THROUGH THE WEEKEND. ANY WINDS OVER 10 KNOTS WILL BE
MOSTLY DUE TO ANY OUTFLOW BOUNDARIES FROM THE NORTH AND STRONGER
CONVECTION TONIGHT...AND POSSIBLY REPEATING ONCE OR TWICE OVER THE
WEEKEND. SPECIAL MARINE WARNINGS AND STATEMENTS HAVE BEEN ISSUED
TODAY AND WILL LIKELY CONTINUE TO BE ISSUED FOR THE STRONGER/MORE
ORGANIZED CLUSTERS AND LINES OF THUNDERSTORMS THROUGH THE HOLIDAY
WEEKEND. HIGH PRESSURE WILL DEVELOP OVER THE NORTHEAST GULF EARLY
NEXT WEEK WITH A RIDGE EXTENDING WEST ACROSS THE NORTH GULF THROUGH
MUCH OF NEXT WEEK. THE PRESSURE GRADIENT SHOULD REMAIN FAIRLY WEEK
SO SOUTHERLY WINDS ARE EXPECTED TO BE MOSTLY AROUND 10 KNOTS OR
LESS  WITH SEAS 2 FEET OR LESS. 22/TD

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  88  66  89 /  20  40  30  40
BTR  69  91  69  90 /  20  40  30  40
ASD  69  89  67  89 /  20  40  30  40
MSY  71  88  72  90 /  20  40  30  40
GPT  69  88  69  88 /  20  40  30  40
PQL  69  90  68  88 /  20  40  30  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 28, 9:38 AM CST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1038 AM CDT FRI MAY 28 2010

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-291545-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1038 AM CDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING. ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...A FEW STORMS MAY PRODUCE HEAVY RAIN...SMALL HAIL...WIND
GUSTS TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING.

MINOR FLOODING CONTINUES ALONG THE MISSISSIPPI RIVER NEAR RED
RIVER LANDING...AND ALONG THE ATCHAFALAYA RIVER NEAR MORGAN CITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT THE
AREA EACH AFTERNOON...MOST NUMEROUS ON SATURDAY AND SUNDAY.
ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER...A FEW STORMS
MAY APPROACH SEVERE LEVELS WITH WIND GUSTS OF 40 TO 50 MPH...SMALL
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN.

RIVER FLOODING...
MINOR FLOODING OF THE MISSISSIPPI RIVER NEAR RED RIVER LANDING AND
THE ATCHAFALAYA RIVER NEAR MORGAN CITY WILL CONTINUE THROUGH AT
LEAST THE MIDDLE OF NEXT WEEK. PLEASE REFER TO THE LATEST RIVER
FLOOD STATEMENTS AND FORECASTS FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 4:24 PM CST, 3 hours 51 minutes before
LAZ040-282315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
524 PM CDT FRI MAY 28 2010

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTH AFFECTING ST. TAMMANY
PARISH...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 3 MILES SOUTH OF BUSH...MOVING SOUTH
AT 10 MPH.

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

MNK
Special weather statement, May 28, 4:46 PM CST, 3 hours 29 minutes before
LAZ065-066-282315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
546 PM CDT FRI MAY 28 2010

...STRONG THUNDERSTORM MOVING SOUTHEAST AFFECTING TERREBONNE
PARISH...

AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTH OF HOUMA...MOVING SOUTHEAST AT 10
MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...MONTEGUT...
DULAC AND CHAUVIN

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

SHAMBURGER
Special weather statement, May 28, 4:54 PM CST, 3 hours 21 minutes before
MSZ077-080-282345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
554 PM CDT FRI MAY 28 2010

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTH AFFECTING PEARL RIVER
COUNTY...HANCOCK COUNTY...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR PICAYUNE...OR ABOUT 2 MILES
NORTHEAST OF PICAYUNE...MOVING SOUTH AT 10 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...PICAYUNE

THE PRIMARY THREATS FROM THESE STORMS ARE SUB SEVERE HAIL UP TO
NICKEL SIZE AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

MNK
Special weather statement, May 28, 5:12 PM CST, 3 hours 3 minutes before
MSZ082-290015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
612 PM CDT FRI MAY 28 2010

...STRONG THUNDERSTORM MOVING SOUTH AFFECTING JACKSON COUNTY...

AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES EAST OF PASCAGOULA...MOVING SOUTH AT 5
MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...PASCAGOULA

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, May 28, 6:05 PM CST, 2 hours 10 minutes before
LAZ056-059-065-290100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
705 PM CDT FRI MAY 28 2010

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHEAST AFFECTING
SOUTHEAST ASSUMPTION PARISH...NORTHERN LAFOURCHE PARISH...EXTREME
NORTHERN TERREBONNE PARISH...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS JUST WEST OF THIBODAUX...OR ABOUT
4 MILES EAST OF LABADIEVILLE...MOVING SOUTHEAST AT 15 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...THIBODAUX...SCHRIEVER...GRAY...RACELAND...AND BAYOU CANE.

THE PRIMARY THREATS FROM THESE STORMS ARE SUB SEVERE HAIL UP TO
NICKEL SIZE AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

MNK
Special weather statement, May 28, 6:55 PM CST, 1 hour 20 minutes before
LAZ059-065-066-290200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
755 PM CDT FRI MAY 28 2010

...STRONG THUNDERSTORM MOVING SOUTH AFFECTING LAFOURCHE PARISH...
TERREBONNE PARISH...

AT 753 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF HOUMA...OR ABOUT 4 MILES
NORTHEAST OF BAYOU CANE...MOVING SOUTH AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LOCKPORT...
BAYOU CANE...HOUMA...MONTEGUT AND CHAUVIN

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

The radar

The Mobile radar (KMOB), 63 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
May 28, 8:15 PM CST
Where
Jackson County, Ocean Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
30.420, -88.820

An 8 inch diameter tree downed by strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226298.